Hail, Whitley
- When
- July 13, 1:52 PM EST
- Where
- Whitley County, 5 mi SW of Corbin
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.900, -84.167
One inch diameter hail was reported at Little Spruce Creek.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 13, 9:35 AM EST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1035 AM EDT SUN JUL 13 2003 MAIN SFC FEATURE TO CONTEND WITH TODAY IS INVERTED TROUGH STRETCHED ACROSS THE MIDDLE OF THE CWA THIS MORNING. THIS HAS BEEN VERY SLOWLY SAGGING SOUTH OVER THE PAST FEW HOURS ACCORDING TO MSAS. WITH THIS FEATURE...COMBINED WITH EMBEDDED S/W CURRENTLY NOSING INTO S. IL AND IN...WILL BREAK OFF A SOUTHERN ZONE GROUP WITH 30 POPS AS AFOREMENTIONED INVERTED TROUGH SAGS SOUTH THROUGH TIME. WIND PROFILE NOT AS STRONG AS YESTERDAY...ESPECIALLY BELOW 500 MB...HOWEVER ENVIRONMENT...ESPECIALLY SOUTH...STILL SUPPORTIVE OF SOME GUSTY WINDS AND SMALL HAIL. WILL HIGHLIGHT THIS IN THE HWO. ALL OTHER ELEMENTS OF THE FORECAST LOOK ON TARGET. .JKL...NONE. GEOGERIAN --------------------------------------------------------------------- 515 AM EDT SUN JUL 13 2003 TSRA ACTIVITY HAS DIED DOWN FINALLY WITH AREAS OF FOG FORMING AROUND THE CWA. NOT MUCH OF THE FRONT LEFT WHICH SAGGED SOUTH. ENOUGH LOW LEVEL MOISTURE CENTRAL AND SOUTHERN CWA TO THROW IN A 20 POP FOR AFTERNOON AND EVENING ISOLATED SHALLOW CONVECTION AS WE WILL BE CLOSE TO THE UPPER TROUGH AXIS. SOME RIDGING IS TAKING PLACE TO THE WEST...BUT LOOKS AS IF WE WILL REMAIN JUST CLOSE ENOUGH TO THE TROUGH AXIS TO NOT BE COMPLETELY OUT OF THE REALM FOR CHANCE OF PRECIP FOR THE NEXT COUPLE OF AFTERNOONS/EVENINGS. THE CAP GETS WEAKER TOWARD THIS LATE AFTERNOON AND A VORT LOOKS TO SWING AROUND THE BASE OF THE THE MID/UPPER LEVEL TROUGH ORIENTED NEAR OUR AREA...ALTHOUGH THERE WILL BE SOME WEAK SUBSIDENCE GOING ON AND SURFACE HIGH PRESSURE WILL WORK AGAINST RAIN PRODUCTION...SO WILL NOT GO ABOVE 20 POPS AND KEEP NORTH DRY. PRETTY MUCH THE SAME FOR TOMORROW AS WE WILL REMAIN NEAR THE UPPER TROUGH AXIS ANOTHER POSSIBLE VORT COMING DOWN THE PIKE. A BIT BETTER LIFT...BUT LOW LEVEL MOISTURE NOT AS GOOD. A FRONT LOOKS LIKE IT COULD APPROACH ON TUESDAY SO WILL HAVE ANOTHER 20 POP WITH SOME DECENT LIFT IN THE AFTERNOON FROM DESTABILIZATION AND THE FRONT APPROACHING. KEPT POPS SMALL. KEPT IN SMALL POPS WED NIGHT AS FRONT NEARS. TEMPS IN MODELS LOOK PRETTY REASONABLE...SO DID NOT STRAY FAR FROM MINOR TWEAKS. HEINLEIN -------------------------------------------------------------------- 1220 AM EDT SUN JUL 13 2003 SECOND UPDATE TONIGHT. FIRST WAS TO REMOVE WATCH AND EITHER REMOVE OR LOWER CHANCES OF PRECIP. SINCE THEN ANOTHER SMALL E-W ORIENTED LINE OF SHOWERS AND STORMS HAVE DEVELOPED. DEBATING ON WHETHER OR NOT TO INCLUDE POPS IN THIS SECOND UPDATE. 03Z SFC ANALYSIS SHOWS WIND SHIFT LINE FROM NE KY FAINTLY BACK INTO WESTERN PARTS OF KY. LOOKING AT WV...CAN STILL SEE A BIT OF A S/W AXIS MOVING THROUGH. THESE TSRA WILL NOT BE AROUND FOR MUCH LONGER TONIGHT...BUT WE WILL KEEP A 20 POP IN OUR SOUTHERN MOST TIER OF COUNTIES. UPDATE OUT SOON. OUDEMAN -------------------------------------------------------------------- 515 PM EDT SAT JUL 12 2003 ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CONTINUE THROUGH EAST KENTUCKY WITH ADDITIONAL THUNDERSTORMS NOW DEVELOPING FURTHER NORTHWEST. LOW LEVEL MOISTURE AND COLD AIR ALOFT ARE COMBINING WITH A STREAM OF SHORTWAVE ENERGY TO GENERATE AND MAINTAIN THESE STORMS. ANTICIPATING A NEW WATCH BOX SO WILL ADJUST ZONES AS NEEDED. THE REST OF THE FORECAST REMAINS NEARLY THE SAME AS THE MORNING PACKAGE ASIDE FROM BEEFING UP POPS/CLOUDS AND QPF THIS EVENING. OUR STEADY STATE PATTERN OF A LARGE SOUTHWEST RIDGE AND OHIO VALLEY TROUGH CONTINUES THROUGH THE EXTENDED PERIOD INTO NEXT WEEKEND. MONDAY AND TUESDAY LOOK DRY AS A HINT OF RIDGING EASES EASTWARD FROM THE SOUTHWEST ALONG WITH SOME DRIER AIR. BY WEDNESDAY AFTERNOON MORE MOISTURE SEEPS IN FROM THE SOUTH AND ANOTHER TROUGH BEGINS TO HEAD FOR THE OHIO VALLEY AND SHIFTS THROUGH BY FRIDAY EVENING. WILL GO DRY MONDAY AND TUESDAY WITH A BETTER CHANCE OF LATE DAY STORMS WEDNESDAY AND THURSDAY...THEN ONLY SLIGHT CHANCE FOR FRIDAY AFTERNOON AND A QUIET SATURDAY. NO 12Z MOS AVAILABLE TO COMPARE SO MINORLY TWEAKED CURRENT TEMP GRIDS BASED ON THE LIMITED MODEL SUITE AND CURRENT CONDITIONS. THE GRIDS WERE IN GOOD SHAPE AND LACKING THE MESOETA DID NOT REPOPULATE WITH ANYTHING...JUST TWEAKED EXISTING GRIDS. PRELIMINARY CCF NUMBERS: LOZ 061/080 061/085 064 422 JKL 062/079 062/082 065 412 GREIF
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1140 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE THREAT OF THUNDERSTORMS EXISTS TODAY FOR AREAS SOUTH OF INTERSTATE 64. SOME OF THESE STORMS...MAINLY ALONG AND SOUTH OF THE DANIEL BOONE PARKWAY MAY CONTAIN GUSTY WINDS AND SMALL HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 64 DURING MAINLY THE AFTERNOON AND EVENING. ON TUESDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING. ON WEDNESDAY AND THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS. NONE OF THESE STORMS IS EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS EXPECTED. HEINLEIN/GEOGERIAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
901 AM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM 1 NE AVAWAM KY WIND DAMAGE
07/12/03 PERRY TREES DOWN IN BIG CREEK
AREA. REPORTED BY PUBLIC.
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1027 AM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM 1 N IRVINE KY .88 INCH HAIL
07/12/03 ESTILL REPORTED BY PUBLIC.
0725 PM BARNROCK KY .75 INCH HAIL
07/12/03 JOHNSON LASTED ABOUT 15 MINUTES
AND COVERED THE GROUND.
REPORTED BY PUBLIC.
1130 PM CUTSHIN KY WIND DAMAGE
07/12/03 LESLIE SEVERAL TREES BLOWN DOWN
AND TOOK DOWN POWER
TRANSFORMER FOR CUTSHIN
HOLLER. REPORTED BY
PUBLIC.
BTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1047 AM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 6 SW BOONEVILLE KY WIND DAMAGE
07/13/03 OWSLEY SEVERAL LARGE TREES DOWN
ACROSS THE JUNCTION OF HWY
486 AND ST. ROUTE 30.
ACTUAL TIME ESTIMATED.
REPORTED BY COUNTY EOC.
BTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
223 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0213 PM 1 N WHITLEY CITY KY 1.00 INCH HAIL
07/13/03 MCCREARY HAIL REPORTED NEAR THE
RANGER STATION ON WINDING
RIDGE ROAD OFF HWY 1651.
REPORTED BY PUBLIC.
BTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
227 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0223 PM 4 NORTH WHITLEY CITY KY .75 INCH HAIL
07/13/03 MCCREARY PENNY SIZED HAIL. REPORT
BY TRAINED SPOTTER.
BTThe Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
1 hail. Local standard time, as filed.
One inch diameter hail was reported at Little Spruce Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372942.